Michigan, 2017

High Wind in Michigan, March 7, 2017

March 7, 2017 · NWS APX · 2 events in 2 counties and zones

Low pressure in south central Canada pushed a cold/occluded front across northern Michigan early on the 7th. Strong winds occurred behind the front, with a few places (Pellston, Ossineke) seeing measured gusts to around 60 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure in south central Canada pushed a cold/occluded front across northern Michigan early on the 7th. Strong winds occurred behind the front, with a few places (Pellston, Ossineke) seeing measured gusts to around 60 mph. Gusts of 45 to 55 mph were very common across all of northern Michigan. Another strong wind event occurred on the 8th, with 40 to 55 mph gusts common, though with no gusts approaching 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 7, 9:16 AM EST, 2 hours 44 minutes earlier.

Area forecast discussion, Mar 7, 9:16 AM EST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
916 AM EST Tue Mar 7 2017

.UPDATE...
Issued at 915 AM EST Tue Mar 7 2017

One intense area of low pressure (~973mbs) continues to
spin north across central Manitoba. Attendant cold front making
rapid east progress across our area this morning. Not a ton of
temperature change initially behind this front, although low level
moisture drops off significantly. Area of deeper moisture running
well ahead of the front, with onset of mid level dry air putting a
rapid end to any lingering shower threat well before actual cold
front arrival.

Above trends set to continue today, with diurnal temperature
response more than muted by intensifying cold air advection.
Temperatures should see a slow downward trend the remainder of the
day. Far bigger story will be those gusty winds, with intense
pressure gradient already supporting frequent wind gusts exceeding
35 mph, and locally much higher gusts in the exposed areas near Lake
Michigan. Wind advisories look excellent, and not seeing much need
for any further inland extension. Will of course continue to monitor.

&&

.NEAR TERM...(Today and Tonight)
Issued at 346 AM EST Tue Mar 7 2017

...Showers and storms through this morning...

High Impact Weather Potential...Thunderstorms this morning
although severe storms are not anticipated. Strong winds this
afternoon.

Pattern Synopsis/Forecast...Energetic short wave trough/strong
upper jet core is advancing through the midwest into the western
Great Lakes this morning. Attending occluding surface low analyzed
over SW Manitoba with occluding/cold front arcing down through the
midwest. Strong warm advection, coupled with upper level divergence
and steep lapse rates aloft ahead of the low, has produced an
expanding area of showers and thunderstorms working through the
region overnight. A decent light show and brief heavy rain, but
thunderstorms have remained sub severe. Upstream, another long
narrow line of strong- severe storms (QLCS) stretches from the
midwest into the central plains, and pushing eastward overnight.
Northern end of the line (across Wisconsin) has weakened
substantially overnight.

Today...Ongoing batch of showers/storms as well as upstream decaying
batch of showers/storms on the northern end of the main line will
push eastward through the CWA this morning. Radar and guidance
timing all suggest showers/storms will exit eastward out of the
CWA by mid to late morning and have added more timing detail to
inherited forecast accordingly. Cold/occluded front will follow
closely, pushing eastward through the region through midday with
gusty SW winds and cooler air flowing into the state through the
afternoon (daytime highs anticipated this morning). But the good
news, satellite imagery reveals strong drying/clearing behind the
front upstream. And with only marginally colder temps/minimal lake
response, most areas should see a fair amount of sunshine.

Winds: NAM/HRRR guidance show a period of 40 to 50 knot low level
winds behind the front, cold advection and a deepening mixed
layer, which suggest gusts pushing wind advisory criteria
particularly along the Lake MI shoreline counties. Upon
collaboration with GRR, will put the northern lower MI shoreline
counties into a wind advisory for much of the day.

Tonight: Upper level closed low centered over Ontario continues to
spread into the western lakes region. Pocket of coldest air aloft
(-35C at 500 MB) actually slides across northern Michigan tonight
resulting in some very steep lapse rates aloft and a very deep
EML. Interestingly, guidance (particularly the Hi-Res ARW/NMM
solutions) want to fire off a thin line of convection along and
ahead of a secondary surface trough over Wisconsin which slides
up into the area later this evening and overnight. Was tempted to
introduce some lower end pops into the forecast, but held off
given the overall dry atmosphere through tonight. Day crew may
want to take another look at that potential.

&&

.SHORT TERM...(Wednesday through Thursday night)
Issued at 346 AM EST Tue Mar 7 2017

...Windy and turning colder...

High Impact Weather Potential...Gusty winds will continue into
Wednesday, possibly in excess of 40 mph.

Pattern Synopsis/Forecast...Another cold front will drop southeast
across northern Michigan on Wednesday, bringing a shot of colder air
to the region. Persistent CAA will lead to steep low level lapse
rates and efficient boundary layer mixing to nearly 700mb. This will
allow for another windy day, with winds shifting to the west behind
the front (more details below). The deep upper trough over the Upper
Great Lakes will be lifting into Eastern Canada through the day,
with some PVA expected over northern MI. This, as well as the front,
may trigger some snow showers during the day, but low level moisture
looks limited. The influx of colder air aloft (850mb temps dropping
through the day to around -16C near and north of the Straits by Wed
evening) combined with steep low level lapse rates and will lead to
some lake effect snow showers. LES looks most likely across eastern
Upper given the long WNW fetch off Lake Superior. Low level RH will
start to drop off Wednesday night as a strong Canadian high pressure
ridge builds into the Upper Midwest, so expect LES chances over
eastern Upper to gradually diminish (but not shut off completely)
overnight into Thursday. With increasing subsidence under the
building high, expect cloud cover to decrease over northern Lower
during the day Thursday. Temperatures will be seasonal on Wednesday
but will drop a tad below normal by Thursday.

Primary Forecast Concerns...Wind gusts on Wednesday will be the main
forecast concern. U-wind component at 925mb will be 2 to 3 standard
deviations above the mean through the day. Both GEFS and SREF
ensemble means show 10m winds slightly stronger on Wednesday than
Tuesday. Also, a dProg/dt of SREF plume means shows 10m winds on
Wednesday trending slightly stronger over the last couple runs. So,
confidence is increasing in another windy day with gusts a bit
stronger than Tuesday, some likely in excess of 40 mph especially
near Lakes Michigan and Superior. Will let day shift evaluate if a
wind headline will be needed for some of our counties on Wednesday.

.LONG TERM...(Thursday night through Monday)
Issued at 346 AM EST Tue Mar 7 2017

High Impact Weather Potential...Minimal.

Cold with some lake effect snow showers aptly summarizes the long
term forecast period. Beginning Thursday night into Friday, a surge
of Arctic air will plunge into the northern US, from the Northern
Plains all the way to the Northeast. 850mb temperatures will drop to
2 to 3 standard deviations below the mean on Friday, dropping to -20
to -25C over northern Michigan Friday afternoon. GEFS plumes for
850mb temperatures show not much spread, so pretty high confidence
in a cold end to the week for early March as the Canadian high
builds into the area. Friday night will be the coldest period with
interior lows in the single digits. Temperatures will then slowly
moderate heading through the weekend into early next week.

Persistent northwesterly flow thanks to the slow-moving high
combined with the anomalous cold airmass will set the stage for
potential lake effect snow showers Thursday night through Saturday
night. This would mainly affect eastern Upper and the Tip of the
Mitt given better fetch off Lake Superior. Moisture will be the
limiting factor, as it looks marginal at best for most of the time.
There will likely be some accumulation, but not expecting any
significant amounts at this time. A clipper system is progged to
move through the region on Monday, bringing a better chance for more
widespread snow across the area.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 633 AM EST Tue Mar 7 2017

Showers and thunderstorms have largely exited east of the region
at this point. Pockets of MVFR cigs remain across northern lower
Michigan early this morning. But strong drying will lead to
diminishing cloud cover as we go through the day and return to VFR
conditions.

Winds will be an issue however. Gusty SW winds will develop this
morning and continue through much of the day. Expect gusts running
30 to 40 mph today with the strongest winds near the Lake Michigan
coast (MBL/PLN). Winds will diminish some heading into tonight.
However, LLWS will remain an issue through the night as strong winds
aloft continue.

&&

.MARINE...
Issued at 346 AM EST Tue Mar 7 2017

Cold front will slip through the region this morning followed by a
period of gusty winds and gale force gusts through today. Winds
may slacken off tonight...but will increase again heading into
Wednesday. Gale warnings will remain in place through Wednesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY until 4 PM EST this afternoon for MIZ016-019-020-
     025-031.
LH...GALE WARNING until 7 PM EST Wednesday for LHZ345>349.
LM...GALE WARNING until 7 PM EST Wednesday for LMZ323-341-342-344>346.
LS...NONE.
&&

UPDATE...MSB
NEAR TERM...TBA
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...TBA
MARINE...TBA
Hazardous weather outlook, Mar 7, 10:55 AM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1055 AM EST Tue Mar 7 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-081600-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
1055 AM EST Tue Mar 7 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Rest of today and tonight.

Gusty southwest winds persist into the afternoon. Strongest winds
will impact the Lake Michigan shoreline areas. Please see ongoing
wind advisory for details.

Gale force gusts are expected to develop across the Lake Michigan
and Lake Huron nearshore areas today.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Gusty winds will again be found across the region on Wednesday.
Strongest winds will primarily impact northwest lower Michigan
with gusts to around 45 mph.

Gale force gusts will persist on the Great Lakes through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Mar 7, 6:37 AM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
637 AM EST TUE MAR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     NON-TSTM WND GST 1 SW FRANKFORT          44.63N 86.25W
03/07/2017  M55 MPH          LMZ346             MI   MESONET

            MESONET STATION FRANKFORT /XFLT/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0340 AM     NON-TSTM WND GST 1 WNW MANISTEE          44.25N 86.35W
03/07/2017  M54 MPH          MANISTEE           MI   MESONET

            MESONET STATION MANISTEE /MEEM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0412 AM     NON-TSTM WND GST 1 ENE ELBERTA           44.63N 86.21W
03/07/2017  M46 MPH          BENZIE             MI   AWOS

            AWOS STATION FRANKFORT /FKS/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0600 AM     NON-TSTM WND GST 1 SE GREILICKVILLE      44.79N 85.63W
03/07/2017  M44 MPH          LMZ323             MI   MESONET

            MESONET STATION GREILICKVILLE /XELM/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0306 AM     NON-TSTM WND GST 1 SSW MANISTEE          44.23N 86.34W
03/07/2017  M40 MPH          MANISTEE           MI   MESONET

            MESONET STATION 1 SSW MANISTEE /D9113/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0526 AM     NON-TSTM WND GST 3 E PARKDALE            44.27N 86.25W
03/07/2017  M38 MPH          MANISTEE           MI   AWOS

            AWOS STATION MANISTEE COUNTY-BLACKER AIRPORT
            /MBL/. THE DURATION OF THE NON-TSTM WND GST
            EVENT WAS 24 HOURS.

&&

SWR
Local storm report, Mar 7, 8:56 AM EST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
856 AM EST TUE MAR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     NON-TSTM WND GST 1 SW FRANKFORT          44.63N 86.25W
03/07/2017  M55 MPH          LMZ346             MI   MESONET

            MESONET STATION FRANKFORT /XFLT/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0340 AM     NON-TSTM WND GST 1 WNW MANISTEE          44.25N 86.35W
03/07/2017  M54 MPH          MANISTEE           MI   MESONET

            MESONET STATION MANISTEE /MEEM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0808 AM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
03/07/2017  M53 MPH          LMZ344             MI   MESONET

            MESONET STATION LELAND /XLEL/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0810 AM     NON-TSTM WND GST 1 SE GREILICKVILLE      44.79N 85.63W
03/07/2017  M52 MPH          LMZ323             MI   MESONET

            MESONET STATION GREILICKVILLE /XELM/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0834 AM     NON-TSTM WND GST 2 N CADILLAC            44.28N 85.42W
03/07/2017  M46 MPH          WEXFORD            MI   AWOS

            AWOS STATION CADILLAC /CAD/. THE DURATION OF
            THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0412 AM     NON-TSTM WND GST 1 ENE ELBERTA           44.63N 86.21W
03/07/2017  M46 MPH          BENZIE             MI   AWOS

            AWOS STATION FRANKFORT /FKS/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0736 AM     NON-TSTM WND GST 1 SW BEAVER ISLAND      45.69N 85.57W
03/07/2017  M45 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION BEAVER ISLAND /SJX/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0733 AM     NON-TSTM WND GST 3 E PARKDALE            44.27N 86.25W
03/07/2017  M44 MPH          MANISTEE           MI   AWOS

            AWOS STATION MANISTEE COUNTY-BLACKER AIRPORT
            /MBL/. THE DURATION OF THE NON-TSTM WND GST
            EVENT WAS 24 HOURS.

0654 AM     NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY  44.35N 84.67W
03/07/2017  M44 MPH          ROSCOMMON          MI   ASOS

            ASOS STATION ROSCOMMON COUNTY AIRPORT /HTL/.
            THE DURATION OF THE NON-TSTM WND GST EVENT
            WAS 24 HOURS.

0850 AM     NON-TSTM WND GST 1 WSW IRONTON           45.26N 85.22W
03/07/2017  M43 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION IRONTON /D7501/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0818 AM     NON-TSTM WND GST 1 NW WATERS             44.91N 84.72W
03/07/2017  M43 MPH          OTSEGO             MI   MESONET

            MESONET STATION 1 WNW WATERS /D5664/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0707 AM     NON-TSTM WND GST 1 SSW MANISTEE          44.23N 86.34W
03/07/2017  M43 MPH          MANISTEE           MI   MESONET

            MESONET STATION 1 SSW MANISTEE /D9113/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0800 AM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
03/07/2017  M43 MPH          LEELANAU           MI   MESONET

            MESONET STATION 6 NE NORTHPORT /GTLM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0723 AM     NON-TSTM WND GST 1 SW GAYLORD            45.02N 84.70W
03/07/2017  M39 MPH          OTSEGO             MI   ASOS

            ASOS STATION OTSEGO COUNTY AIRPORT /GLR/.
            THE DURATION OF THE NON-TSTM WND GST EVENT
            WAS 24 HOURS.

0636 AM     NON-TSTM WND GST 11 ESE GOETZVILLE       45.99N 83.90W
03/07/2017  M37 MPH          LSZ322             MI   BUOY

            BUOY STATION 11 ESE GOETZVILLE /DTLM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0754 AM     NON-TSTM WND GST 1 NNW AU SABLE          44.42N 83.35W
03/07/2017  M36 MPH          IOSCO              MI   AWOS

            AWOS STATION WURTSMITH AFB /OSC/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0603 AM     NON-TSTM WND GST 1 SSE KINROSS           46.25N 84.47W
03/07/2017  M36 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION CHIPPEWA COUNTY INTERNATIONAL
            AIRPORT /CIU/. THE DURATION OF THE NON-TSTM
            WND GST EVENT WAS 24 HOURS.

0848 AM     NON-TSTM WND GST 1 SSE PETOSKEY          45.36N 84.95W
03/07/2017  M36 MPH          EMMET              MI   MESONET

            MESONET STATION PETOSKEY /AS614/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

&&

SWR
Local storm report, Mar 7, 10:12 AM EST, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1012 AM EST TUE MAR 7 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     NON-TSTM WND GST 1 NNE LELAND            45.02N 85.76W
03/07/2017  M54 MPH          LMZ344             MI   MESONET

            MESONET STATION LELAND /XLEL/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0810 AM     NON-TSTM WND GST 1 SE GREILICKVILLE      44.79N 85.63W
03/07/2017  M52 MPH          LMZ323             MI   MESONET

            MESONET STATION GREILICKVILLE /XELM/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0913 AM     NON-TSTM WND GST 3 E ODEN                45.42N 84.79W
03/07/2017  M51 MPH          EMMET              MI   MESONET

            MESONET STATION 2 E ODEN /E7833/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0840 AM     NON-TSTM WND GST 7 NNE NORTHPORT         45.21N 85.55W
03/07/2017  M50 MPH          LEELANAU           MI   MESONET

            MESONET STATION 6 NE NORTHPORT /GTLM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0941 AM     NON-TSTM WND GST 1 SW GAYLORD            45.02N 84.70W
03/07/2017  M49 MPH          OTSEGO             MI   ASOS

            ASOS STATION OTSEGO COUNTY AIRPORT /GLR/.
            THE DURATION OF THE NON-TSTM WND GST EVENT
            WAS 24 HOURS.

0855 AM     NON-TSTM WND GST 2 N CADILLAC            44.28N 85.42W
03/07/2017  M49 MPH          WEXFORD            MI   AWOS

            AWOS STATION CADILLAC /CAD/. THE DURATION OF
            THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0946 AM     NON-TSTM WND GST 1 NW PELLSTON           45.57N 84.80W
03/07/2017  M48 MPH          EMMET              MI   ASOS

            ASOS STATION PELLSTON RGNL AIRPORT OF EMMET
            COUNTY /PLN/. THE DURATION OF THE NON-TSTM
            WND GST EVENT WAS 24 HOURS.

1002 AM     NON-TSTM WND GST 1 ESE ROSCOMMON COUNTY  44.35N 84.67W
03/07/2017  M48 MPH          ROSCOMMON          MI   ASOS

            ASOS STATION ROSCOMMON COUNTY AIRPORT /HTL/.
            THE DURATION OF THE NON-TSTM WND GST EVENT
            WAS 24 HOURS.

0943 AM     NON-TSTM WND GST 1 SSE PETOSKEY          45.36N 84.95W
03/07/2017  M46 MPH          EMMET              MI   MESONET

            MESONET STATION PETOSKEY /AS614/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0900 AM     NON-TSTM WND GST MACKINAW CITY           45.78N 84.73W
03/07/2017  M46 MPH          CHEBOYGAN          MI   BUOY

            BUOY STATION MACKINAW CITY /MACM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0954 AM     NON-TSTM WND GST 3 WNW CHEBOYGAN         45.65N 84.53W
03/07/2017  M46 MPH          CHEBOYGAN          MI   AWOS

            AWOS STATION CHEBOYGAN /SLH/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0412 AM     NON-TSTM WND GST 1 ENE ELBERTA           44.63N 86.21W
03/07/2017  M46 MPH          BENZIE             MI   AWOS

            AWOS STATION FRANKFORT /FKS/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0915 AM     NON-TSTM WND GST MACKINAC ISLAND         45.87N 84.64W
03/07/2017  M46 MPH          MACKINAC           MI   AWOS

            AWOS STATION MACKINAC ISLAND /MCD/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0736 AM     NON-TSTM WND GST 1 SW BEAVER ISLAND      45.69N 85.57W
03/07/2017  M45 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION BEAVER ISLAND /SJX/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0934 AM     NON-TSTM WND GST 1 SW CHARLEVOIX         45.30N 85.27W
03/07/2017  M45 MPH          CHARLEVOIX         MI   AWOS

            AWOS STATION CHARLEVOIX /CVX/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0733 AM     NON-TSTM WND GST 3 E PARKDALE            44.27N 86.25W
03/07/2017  M44 MPH          MANISTEE           MI   AWOS

            AWOS STATION MANISTEE COUNTY-BLACKER AIRPORT
            /MBL/. THE DURATION OF THE NON-TSTM WND GST
            EVENT WAS 24 HOURS.

0850 AM     NON-TSTM WND GST 1 WSW IRONTON           45.26N 85.22W
03/07/2017  M43 MPH          CHARLEVOIX         MI   MESONET

            MESONET STATION IRONTON /D7501/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0818 AM     NON-TSTM WND GST 1 NW WATERS             44.91N 84.72W
03/07/2017  M43 MPH          OTSEGO             MI   MESONET

            MESONET STATION 1 WNW WATERS /D5664/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0707 AM     NON-TSTM WND GST 1 SSW MANISTEE          44.23N 86.34W
03/07/2017  M43 MPH          MANISTEE           MI   MESONET

            MESONET STATION 1 SSW MANISTEE /D9113/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0907 AM     NON-TSTM WND GST 1 SSE KINROSS           46.25N 84.47W
03/07/2017  M41 MPH          CHIPPEWA           MI   AWOS

            AWOS STATION CHIPPEWA COUNTY INTERNATIONAL
            AIRPORT /CIU/. THE DURATION OF THE NON-TSTM
            WND GST EVENT WAS 24 HOURS.

0946 AM     NON-TSTM WND GST 1 SE TRAVERSE CITY      44.74N 85.58W
03/07/2017  M41 MPH          GRAND TRAVERSE     MI   ASOS

            ASOS STATION CHERRY CAPITAL AIRPORT /TVC/.
            THE DURATION OF THE NON-TSTM WND GST EVENT
            WAS 24 HOURS.

0907 AM     NON-TSTM WND GST 2 SW GAYLORD            45.01N 84.70W
03/07/2017  M39 MPH          OTSEGO             MI   MESONET

            MESONET STATION 1 WSW GAYLORD /KGLR/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0917 AM     NON-TSTM WND GST 1 S SAULT STE. MARIE    46.47N 84.37W
03/07/2017  M38 MPH          CHIPPEWA           MI   ASOS

            ASOS STATION SAULT STE MARIE /ANJ/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0904 AM     NON-TSTM WND GST 4 WSW RACO              46.36N 84.80W
03/07/2017  M38 MPH          CHIPPEWA           MI   MESONET

            MESONET STATION 4 W RACO /RACM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0955 AM     NON-TSTM WND GST 1 NNE BELLAIRE          44.99N 85.20W
03/07/2017  M37 MPH          ANTRIM             MI   AWOS

            AWOS STATION ANTRIM COUNTY AIRPORT /ACB/.
            THE DURATION OF THE NON-TSTM WND GST EVENT
            WAS 24 HOURS.

0930 AM     NON-TSTM WND GST 1 NNW SAULT STE. MARIE  46.50N 84.37W
03/07/2017  M37 MPH          CHIPPEWA           MI   BUOY

            BUOY STATION 1 NNW SAULT STE. MARIE /SWPM4/.
            THE DURATION OF THE NON-TSTM WND GST EVENT
            WAS 24 HOURS.

0636 AM     NON-TSTM WND GST 11 ESE GOETZVILLE       45.99N 83.90W
03/07/2017  M37 MPH          LSZ322             MI   BUOY

            BUOY STATION 11 ESE GOETZVILLE /DTLM4/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0915 AM     NON-TSTM WND GST MANCELONA               44.90N 85.07W
03/07/2017  M36 MPH          ANTRIM             MI   MESONET

            MESONET STATION MANCELONA /D3512/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0754 AM     NON-TSTM WND GST 1 NNW AU SABLE          44.42N 83.35W
03/07/2017  M36 MPH          IOSCO              MI   AWOS

            AWOS STATION WURTSMITH AFB /OSC/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0934 AM     NON-TSTM WND GST 2 W CONWAY              45.42N 84.91W
03/07/2017  M36 MPH          EMMET              MI   AWOS

            AWOS STATION HARBOR SPRINGS MUNI /MGN/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0955 AM     NON-TSTM WND GST 2 NNW GRAYLING          44.68N 84.73W
03/07/2017  M36 MPH          CRAWFORD           MI   AWOS

            AWOS STATION GRAYLING /GOV/. THE DURATION OF
            THE NON-TSTM WND GST EVENT WAS 24 HOURS.

0733 AM     NON-TSTM WND GST 5 S CATHRO              45.08N 83.56W
03/07/2017  M35 MPH          ALPENA             MI   ASOS

            ASOS STATION PHELPS COLLINS FIELD /APN/. THE
            DURATION OF THE NON-TSTM WND GST EVENT WAS
            24 HOURS.

0955 AM     NON-TSTM WND GST 1 SSW ROGERS CITY       45.41N 83.81W
03/07/2017  M35 MPH          PRESQUE ISLE       MI   AWOS

            AWOS STATION ROGERS CITY /PZQ/. THE DURATION
            OF THE NON-TSTM WND GST EVENT WAS 24 HOURS.

&&

SWR

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Emmet

When
March 7, 12:00 PM EST to 3:00 PM EST
Where
Emmet forecast zone
Measured
53 kt (61 mph) measured gust
Property damage
$10,000
Reported by
ASOS
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

The airport in Pellston had a measured gust of 61 mph. Spotty tree damage and power outages were reported.

High Wind, Alpena

When
March 7, 12:00 PM EST to 3:00 PM EST
Where
Alpena forecast zone
Measured
52 kt (60 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

A spotter in Ossineke had a measured gust of 60 mph. Tree damage and multiple power outages were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2017Every state in 2017This day in weather historyWarnings in Michigan, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 690252, 690253.